Some Recent Developments in Quantization of Fractal Measures

Part of the Progress in Probability book series (PRPR, volume 70)


We give an overview on the quantization problem for fractal measures, including some related results and methods which have been developed in the last decades. Based on the work of Graf and Luschgy, we propose a three-step procedure to estimate the quantization errors. We survey some recent progress, which makes use of this procedure, including the quantization for self-affine measures, Markov-type measures on graph-directed fractals, and product measures on multiscale Moran sets. Several open problems are mentioned.


Quantization dimension Quantization coefficient Bedford-McMullen carpets Self-affine measures Markov measures Moran measures 

Mathematics Subject Classification (2000).

Primary 28A75 Secondary 28A80 94A15 


  1. 1.
    T. Bedford, Crinkly curves, Markov partitions and box dimensions in self-similar sets, Ph.D. thesis, University of Warwick (1984)Google Scholar
  2. 2.
    J.A. Bucklew, G.L. Wise, Multidimensional asymptotic quantization with rth power distortion measures. IEEE Trans. Inform. Theory 28, 239–247 (1982)CrossRefMathSciNetMATHGoogle Scholar
  3. 3.
    R. Cawley, R.D. Mauldin, Multifractal decompositions of Moran fractals. Adv. Math. 92, 196–236 (1992)CrossRefMathSciNetMATHGoogle Scholar
  4. 4.
    K.J. Falconer, Generalized dimensions of measures on almost self-affine sets. Nonlinearity 23, 1047–1069 (2010)CrossRefMathSciNetGoogle Scholar
  5. 5.
    A. Gersho, Asymptotically optimal block quantization. IEEE Trans. Inform. Theory 25, 373–380 (1979)CrossRefMathSciNetGoogle Scholar
  6. 6.
    S. Graf, H. Luschgy, Foundations of Quantization for Probability Distributions. Lecture Notes in Mathematics, vol. 1730. (Springer, Berlin/New York, 2000)Google Scholar
  7. 7.
    S. Graf, H. Luschgy, Asymptotics of the quantization error for self-similar probabilities. Real. Anal. Exch. 26, 795–810 (2001)MathSciNetMATHGoogle Scholar
  8. 8.
    S. Graf, H. Luschgy, Quantization for probabilitiy measures with respect to the geometric mean error. Math. Proc. Camb. Phil. Soc. 136, 687–717 (2004)CrossRefMathSciNetMATHGoogle Scholar
  9. 9.
    S. Graf, H. Luschgy, The point density measure in the quantization of self-similar probabilities. Math. Proc. Camb. Phil. Soc. 138, 513–531 (2005)CrossRefMathSciNetMATHGoogle Scholar
  10. 10.
    S. Graf, H. Luschgy, G. Pagès, The local quantization behavior of absolutely continuous probabilities. Ann. Probab. 40(4), 1795–1828 (2012)CrossRefMathSciNetGoogle Scholar
  11. 11.
    Y. Gui, W.X. Li, Multiscale self-affine Sierpinski carpets. Nonlinearity 23, 495–512 (2010)CrossRefMathSciNetGoogle Scholar
  12. 12.
    J.E. Hutchinson, Fractals and self-similarity. Indiana Univ. Math. J. 30, 713–747; 7–156 (1981)Google Scholar
  13. 13.
    M. Kesseböhmer, S. Zhu, Quantization dimension via quantization numbers. Real Anal. Exch. 29(2), 857–866 (2003/2004)Google Scholar
  14. 14.
    M. Kesseböhmer, S. Zhu, Stability of quantization dimension and quantization for homogeneous Cantor measures. Math. Nachr. 280(8), 866–881 (2007)CrossRefMathSciNetMATHGoogle Scholar
  15. 15.
    M. Kesseböhmer, S. Zhu, On the quantization for self-affine measures on Bedford-McMullen carpets. arXiv:1312.3289 (2013)Google Scholar
  16. 16.
    M. Kesseböhmer, S. Zhu, The quantization for Markov-type measures on a class of ratio-specified graph directed fractals. preprint arXiv:1406.3257 (2014)Google Scholar
  17. 17.
    J.F. King, The singularity spectrum for general Sierpiński carpets. Adv. Math. 116, 1–11 (1995)CrossRefMathSciNetMATHGoogle Scholar
  18. 18.
    S.P. Lalley, D. Gatzouras, Hausdorff and box dimensions of certain self-affine fractals. Indiana Univ. Math. J. 41, 533–568 (1992)CrossRefMathSciNetGoogle Scholar
  19. 19.
    L.J. Lindsay, R.D. Mauldin Quantization dimension for conformal iterated function systems. Nonlinearity 15, 189–199 (2002)Google Scholar
  20. 20.
    R.D. Mauldin, S.C. Williams, Hausdorff dimension Graph-directed constructions. Trans. AMS. Math. 309, 811–829 (1988)CrossRefMathSciNetGoogle Scholar
  21. 21.
    C. McMullen, The Hausdorff dimension of general Sierpiński carpetes. Nagoya Math. J. 96, 1–9 (1984)MathSciNetGoogle Scholar
  22. 22.
    G. Pagès, A space quantization method for numerical integration. J. Comput. Appl. Math. 89(1), 1–38 (1998)CrossRefMathSciNetGoogle Scholar
  23. 23.
    G. Pagès, B. Wilbertz, Dual quantization for random walks with application to credit derivatives. J. Comput. Finance 16, 33–60 (2012)Google Scholar
  24. 24.
    G. Pagès, B. Wilbertz, Optimal Delaunay and Voronoi quantization schemes for pricing American style options, in Numerical Methods in Finance. Springer Proc. Math., Vol. 12. (Springer, Heidelberg, 2012), pp. 171–213Google Scholar
  25. 25.
    Y. Peres, The self-affine carpetes of McMullen and Bedford have infinite Hausdorff measure. Math. Proc. Camb. Phil. Soc. 116, 513–26 (1994)CrossRefMATHGoogle Scholar
  26. 26.
    K. Pözelberger, The quantization dimension of distributions. Math. Proc. Camb. Phil. Soc. 131, 507–519 (2001)Google Scholar
  27. 27.
    M.K. Roychowdhury, Quantization dimension for some Moran measures. Proc. Am. Soc. 138(11), 4045–4057 (2010)CrossRefMathSciNetMATHGoogle Scholar
  28. 28.
    M.K. Roychowdhury, Quantization dimension function and Gibbs measure associated with Moran set. J. Math. Anal. Appl. 373(1), 73–82 (2011)CrossRefMathSciNetMATHGoogle Scholar
  29. 29.
    M.K. Roychowdhury, Quantization dimension and temperature function for recurrent self-similar measures. Chaos Solitons Fractals 44(11), 947–953 (2011)CrossRefMathSciNetMATHGoogle Scholar
  30. 30.
    M.K. Roychowdhury, Quantization dimension estimate of probability measures on hyperbolic recurrent sets. Dyn. Syst. 29(2), 225–238 (2014)CrossRefMathSciNetGoogle Scholar
  31. 31.
    Z.Y. Wen, Moran sets and Moran classes. Chinese Sci. Bull. 46, 1849–1856 (2001)CrossRefMathSciNetGoogle Scholar
  32. 32.
    P.L. Zador, Development and evaluation of procedures for quantizing multivariate distributions. Ph.D. thesis, Stanford University (1964)Google Scholar
  33. 33.
    S. Zhu, The lower quantization coefficient of the F-conformal measure is positive. Nonlinear Anal. 69(2), 448–455 (2008)CrossRefMathSciNetMATHGoogle Scholar
  34. 34.
    S. Zhu, Quantization dimension of probability measures supported on Cantor-like sets. J. Math. Anal. Appl. 338(1), 742–750 (2008)CrossRefMathSciNetMATHGoogle Scholar
  35. 35.
    S. Zhu, Quantization dimension for condensation systems. Math. Z. 259(1), 33–43 (2008)CrossRefMathSciNetMATHGoogle Scholar
  36. 36.
    S. Zhu, Quantization dimension for condensation systems. II. The geometric mean error. J. Math. Anal. Appl. 344(1), 583–591 (2008)CrossRefMATHGoogle Scholar
  37. 37.
    S. Zhu, The quantization for self-conformal measures with respect to the geometric mean error. Nonlinearity 23(11), 2849–2866 (2010)CrossRefMathSciNetMATHGoogle Scholar
  38. 38.
    S. Zhu, The quantization dimension for self-affine measures on general Sierpiński carpets. Monatsh. Math. 162, 355–374 (2011)CrossRefMathSciNetMATHGoogle Scholar
  39. 39.
    S. Zhu, Asymptotic uniformity of the quantization error of self-similar measures. Math. Z. 267(3–4), 915–929 (2011)CrossRefMathSciNetMATHGoogle Scholar
  40. 40.
    S. Zhu, On the upper and lower quantization coefficient for probability measures on multiscale Moran sets. Chaos, Solitons Fractals 45, 1437–1443 (2012)CrossRefMathSciNetGoogle Scholar
  41. 41.
    S. Zhu, A note on the quantization for probability measures with respect to the geometric mean error. Monatsh. Math. 167(2), 295–304 (2012)CrossRefGoogle Scholar
  42. 42.
    S. Zhu, Asymptotics of the geometric mean error in the quantization for product measures on Moran sets. J. Math. Anal. Appl. 403(1), 252–261 (2013)CrossRefMathSciNetMATHGoogle Scholar
  43. 43.
    S. Zhu, A characterization of the optimal sets for self-similar measures with respect to the geometric mean error. Acta Math. Hungar. 138(3), 201–225 (2013)CrossRefMathSciNetGoogle Scholar
  44. 44.
    S. Zhu, Convergence order of the geometric mean errors for Markov-type measures. Chaos, Solitons Fractals 71, 14–21 (2015)CrossRefMathSciNetMATHGoogle Scholar

Copyright information

© Springer International Publishing Switzerland 2015

Authors and Affiliations

  1. 1.Fachbereich 3 – Mathematik und InformatikUniversität BremenBremenGermany
  2. 2.School of Mathematics and PhysicsJiangsu University of TechnologyChangzhouChina

Personalised recommendations